Alabama, 2012

Hail in Alabama, March 14, 2012

March 14, 2012 · NWS HUN · 4 events in 1 county or zone

Slow-moving strong to severe thunderstorms resulted in very heavy rain and several reports of large hail during the mid-to-late afternoon hours across portions of northwest Alabama (Lawrence county). Estimated 2 to 3 inches of rain fell across the remote areas of Bankhead National Forest in southern Lawrence county but no flash flooding was observed or reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Slow-moving strong to severe thunderstorms resulted in very heavy rain and several reports of large hail during the mid-to-late afternoon hours across portions of northwest Alabama (Lawrence county). Estimated 2 to 3 inches of rain fell across the remote areas of Bankhead National Forest in southern Lawrence county but no flash flooding was observed or reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 14, 11:15 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 14, 11:15 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1215 PM CDT WED MAR 14 2012

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1057 AM CDT WED MAR 14 2012/
LOW LEVEL MOISTURE SURGING NORTHWARD ACROSS MS/AL AROUND THE BACK
EDGE OF A DEPARTING HIGH PRESSURE CENTER CAUSED A LOW LEVEL STRATUS
DECK AND FOG TO BLANKET MUCH OF THE CENTRAL AND SOUTHERN PORTIONS OF
THESE STATES THIS MORNING. JUST NORTH OF A WEAK CONVERGENCE ZONE...DRY
AIR HELD IN PLACE ACROSS TENNESSEE AND EXTREME NORTHERN MS/AL AND
PREVENTED THIS AREA OF LIFR CIGS/VIS FROM REACHING MUCH OF OUR CWA.
THE MAIN EXCEPTIONS HAVE BEEN THE SOUTHERN TIER OF OUR
COUNTIES...WITH LOCATIONS SUCH AS CULLMAN SEEING A BRIEF PERIOD OF
VISIBILITIES DROPPING BELOW 1/2 MILE BEFORE SUNRISE. THIS DECK WILL
CONTINUE TO ERODE OVER THE COURSE OF THE MORNING AS DAYTIME MIXING
INCREASES...WHICH SHOULD ALLOW OUR SOUTHERN COUNTIES TO QUICKLY
RETURN TO PARTLY CLOUDY SKIES BY EARLY AFTERNOON.

IN ADDITION...THERE HAVE BEEN PERIODIC SHRA/TSRA THAT HAVE DEVELOPED
FROM EAST OF MEMPHIS TO NEAR BIRMINGHAM TO NEAR ATLANTA. SATELLITE
IMAGERY...RADAR TRENDS...EARLY MORNING SOUNDINGS AND A LOOK OUT THE
WINDOW ALL INDICATED THAT AN UNSTABLE LAYER EXISTED ABOVE THE
NOCTURNAL INVERSION THIS MORNING WITH LIMITED CU DEVELOPMENT ABOVE THE
LCL. THE SHRA/TSRA HAVE BEEN SPURRED ON BY THE PASSAGE OF A WEAK MID
LEVEL SHORTWAVE THAT WILL CONTINUE TO TRACK ACROSS THE SOUTHEAST
TODAY. AS DAYTIME TEMPS RISE...A BUILDING CU FIELD IS EXPECTED AND
VERY ISOLATED SHRA/TSRA DEVELOPMENT SHOULD PERSIST AS THE SHORTWAVE
CONTINUES TO SLOWLY SLIDE EASTWARD. THE POCKET OF DRY AIR BTWN
700-500MB SHOULD HELP LIMIT DEVELOPMENT THIS AFTERNOON BUT WILL
SLOWLY MOISTEN OVERNIGHT AND HELP INCREASE POP CHANCES THROUGH
TOMORROW.

FINALLY...ADJUSTED DEWPOINTS AND TEMPS UPWARDS SLIGHTLY THIS
AFTERNOON AND BACKED THE SFC WINDS A BIT. MORNING DEWPOINTS HAVE BEEN
HIGHER THAN FCST BUT STILL ANTICIPATE MORE MIXING THAN MUCH OF THE
MODEL OUTPUT INDICATES...SO HAVE KEPT AFTERNOON TD VALUES IN THE
UPPER 50S SINCE THEY SHOULD BE SLIGHTLY GREATER THAN THOSE OBSERVED
YESTERDAY AFTERNOON. LIKEWISE...EXPECT AFTERNOON TEMPS TO RISE A
COUPLE DEGREES WARMER THAN WERE OBSERVED YESTERDAY (DUE TO THE
LIMITED CLOUD COVER)...SO BUMPED UP THE FCST HIGHS A DEGREE TO TWO.

CCC

&&

.AVIATION...
FOR 18Z TAFS...VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE FORECAST
PERIOD. AFTERNOON CU FIELD WILL CONTINUE TO INCREASE TO NEAR BKN BUT
SHOULD REMAIN ABV 3KFT...WHILE VERY ISOL SHRA/TSRA WILL CONTINUE TO
DEVELOP ACROSS THE AREA. ONLY BRIEF AND LIMITED IMPACTS ARE EXPECTED IF
ANY STORMS SHOULD DIRECTLY IMPACT THE TERMINALS (BRIEF GUSTY WINDS
MAINLY OUT OF THE W AND SHORT VIS/CIG DROPS TO MVFR WILL BE
POSSIBLE)...SO HAVE INCLUDED ONLY A CB MENTION THRU 23Z DUE TO SPARSE
COVERAGE OF STORMS AND DIFFICULTY OF TIMING THE IMPACTS. CLOUD COVER
SHOULD DIMINISH SLIGHTLY OVERNIGHT AND MAY LEAD TO EARLY MORNING MVFR
FOG AT BOTH TERMINALS BEFORE LOWER CIGS AND MORE SHRA/TSRA ARRIVE
AFTER 13Z.

CCC

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Mar 14, 11:46 AM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1246 PM CDT WED MAR 14 2012

ALZ001>010-016-TNZ076-096-097-150300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1246 PM CDT WED MAR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS
AFTERNOON AND MAY DEVELOP AGAIN LATE TONIGHT AS A WEAK UPPER LEVEL
DISTURBANCE PUSHES ACROSS THE AREA. A FEW STORMS MAY BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 45 MPH...BUT SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH FRIDAY NIGHT AS A
SERIES OF WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. WIND
GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITHIN SOME STRONGER
THUNDERSTORMS...MAINLY DURING THE AFTERNOON HOURS THURSDAY AND
FRIDAY. HOWEVER...ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

BCC/CCC

In the hours before

Special weather statement, Mar 14, 12:59 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
159 PM CDT WED MAR 14 2012

ALZ004-141930-
LAWRENCE-
159 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE COUNTY UNTIL 230 PM
CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOWN CREEK...OR 14 MILES NORTH OF MOULTON...
MOVING SOUTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COURTLAND.
  WHEELER.
  HILLSBORO.
  CHALYBEATE SPRINGS...CADDO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3465 8749 3465 8748 3465 8744 3469 8745
      3471 8743 3472 8743 3479 8737 3463 8710
      3453 8711 3441 8721
TIME...MOT...LOC 1858Z 308DEG 16KT 3466 8736

CCC
Special weather statement, Mar 14, 1:26 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
226 PM CDT WED MAR 14 2012

ALZ004-007-142000-
LAWRENCE-MORGAN-
226 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND MORGAN COUNTIES
UNTIL 300 PM CDT...

AT 223 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOULTON...MOVING SOUTHEAST AT 15 MPH. AN
ADDITIONAL STRONG THUNDERSTORM IS SOUTHWEST OF WREN...MOVING
SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MOULTON.
  WREN.
  SPEAKE...DANVILLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3444 8744 3459 8732 3448 8699 3430 8711
      3429 8720 3430 8731
TIME...MOT...LOC 1925Z 294DEG 12KT 3451 8729

CCC
Special weather statement, Mar 14, 1:37 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
237 PM CDT WED MAR 14 2012

ALZ004-005-007-142000-
LAWRENCE-LIMESTONE-MORGAN-
237 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE...LIMESTONE AND MORGAN
COUNTIES UNTIL 300 PM CDT...

AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHEELER...OR 15 MILES SOUTHWEST OF ATHENS...
MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HILLSBORO.
  RIPLEY.
  TRINITY...TANNER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3481 8694 3458 8696 3462 8731 3476 8730
      3476 8727 3478 8728 3480 8723
TIME...MOT...LOC 1937Z 286DEG 14KT 3471 8720

CCC
Special weather statement, Mar 14, 1:59 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
259 PM CDT WED MAR 14 2012

ALZ004-007-016-142030-
CULLMAN-LAWRENCE-MORGAN-
259 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...LAWRENCE AND MORGAN
COUNTIES UNTIL 330 PM CDT...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WREN...OR 5 MILES SOUTH OF MOULTON...MOVING
SOUTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM IS 5 MILES SOUTH OF
WREN...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SPEAKE.
  BATTLEGROUND.
  NORTHEAST PORTIONS OF BANKHEAD NATIONAL FOREST.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3430 8712 3430 8729 3443 8741 3452 8722
      3436 8702 3429 8695 3418 8711 3419 8712
TIME...MOT...LOC 1956Z 304DEG 13KT 3440 8725

CCC
Local storm report, Mar 14, 2:09 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT WED MAR 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             WREN                    34.43N 87.29W
03/14/2012  E0.50 INCH       LAWRENCE           AL   TRAINED SPOTTER

            DIME SIZE HAIL WAS REPORTED THROUGH 1 PM AT A RESIDENCE
            IN THE WREN COMMUNITY.

&&

KWEBER
Special weather statement, Mar 14, 2:27 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT WED MAR 14 2012

ALZ004-016-142100-
CULLMAN-LAWRENCE-
327 PM CDT WED MAR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN AND LAWRENCE COUNTIES
UNTIL 400 PM CDT...

AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LANDERSVILLE...OR 8 MILES SOUTHWEST OF
MOULTON...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WREN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3418 8712 3430 8712 3430 8738 3436 8753
      3453 8744 3439 8711 3432 8711 3431 8702
      3416 8708
TIME...MOT...LOC 2027Z 295DEG 18KT 3441 8738

SS

The radar

The Columbus AFB radar (KGWX), 100 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lawrence

When
March 14, 2:27 PM CST to 2:30 PM CST
Where
Lawrence County, 0.59 mi N of Mt Hope
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.458, -87.482

Quarter-sized hail was reported.

Hail, Lawrence

When
March 14, 3:55 PM CST to 3:58 PM CST
Where
Lawrence County, 0.36 mi WNW of Town Creek
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
34.681, -87.406

Golf ball sized hail was reported.

Hail, Lawrence

When
March 14, 3:56 PM CST to 3:59 PM CST
Where
Lawrence County, 0.57 mi E of Town Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.680, -87.390

Quarter-sized hail was reported.

Hail, Lawrence

When
March 14, 4:00 PM CST to 4:03 PM CST
Where
Lawrence County, 0.35 mi WNW of Town Creek
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.681, -87.406

Dime to nickel sized hail was reported at the intersection of Highway 101 and Highway 20.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362633, 362634, 362637, 362638.